More Artificial Stupidity

See the source image

I’ve just got to pass on this anecdote, while it’s fresh in my mind.

My sister Alice works for a doctor who has become enamored of hi-tech gadgets; so he acquired some kind of computerized dictaphone to take his notes. Part of Alice’s job is to listen to the blather on the dictaphone and try to decipher it.

At a certain juncture, the doctor spoke into the dictaphone, “I told the patient to see Alice.” The computer recorded it as “I told the patient to Cialis.”

Cialis is an erectile dysfunction drug. The patient does not have erectile dysfunction. What the patient needs is another doctor–preferably one who doesn’t rely on a computerized dictaphone.

It could be worse. He could be a general giving orders to our missile system. Betcha the computer would have a lot of fun with that [cue to Terminator music].

About leeduigon

I have lived in Metuchen, NJ, all my life. I have been married to my wife Patricia since 1977. I am a former newspaper editor and reporter. I was also the owner-operator of my own small business for several years. I wrote various novels and short stories published during 1980s and 1990s. I am a long-time student of judo and Japanese swordsmanship (kenjutsu). I also play chess, basketball, and military and sports simulations. View all posts by leeduigon

6 responses to “More Artificial Stupidity

  • Phoebe

    Interesting comment on our society, when a computer is more familiar with Cialis than with a human being named Alice.

    Like

  • Unknowable

    I have a serious concern that someday an event such as this will occur in a system that controls electrical systems, communications, or some other vital system. Something of that nature might prove difficult to set right, especially if there’s a bug that crashes systems repeatedly and makes them harder to repair. I’m not wishing it, but I certainly fear it.

    Like

  • Heidi

    One time I dictated that the patient had stomach pain after eating vegetables and dip….which the computer hilariously changed to “had stomach pain after eating vegetables and distal interphalangeal joints (known in medicine as d-i-p joints)”! Which of course would give anyone a stomach ache 😉

    Like

    • leeduigon

      Meanwhile, they’re throwing up all sorts of obstacles to me as I try to get my prescription refilled for my blood pressure medication–which, surprise-surprise, makes my blood pressure go up!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: